Alert archive / Indiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 166, NWS Chicago, IL

August 3, 2004Jasper County, Newton County, Indiana

NWS Chicago, IL issued this severe thunderstorm warning at Aug 3, 2004, 10:59 PM CDT for Jasper County, Newton County, Indiana. It was in force for 76 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2004, 10:59 PM CDT (03:59 UTC)
Expired
Aug 4, 2004, 12:15 AM CDT
In force
76 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

Counties Jasper County, IN, Newton County, IN

The radar

The Chicago radar (KLOT), 93 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 3, 7:55 PM CDTSevere Thunderstorm WatchSPC5 hr
Aug 3, 10:35 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 4.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2004-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4276 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2004-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4276 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
860 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
2.0
Supercell composite
11.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLOT 040359
SVRLOT
INC073-111-040515-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
1058 PM CDT TUE AUG 3 2004

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEWTON COUNTY IN NORTHWEST INDIANA
  JASPER COUNTY IN NORTHWEST INDIANA

* UNTIL 1215 AM CDT

* AT 1058 PM CDT SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 15 MILES WEST OF DE MOTTE TO 22 MILES WEST OF
  MOROCCO...MOVING EAST AT 55 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  DE MOTTE AROUND 1125 PM CDT.
  MOROCCO AROUND 1135 PM CDT.
  BROOK AROUND 1145 PM CDT.
  RENSSELAER AROUND MIDNIGHT CDT.

THIS LINE OF SEVERE THUNDERSTORMS HAS A HISTORY OF PRODUCING...
WINDS OF 60 TO 70 MPH...WHICH CAN BREAK LARGE TREE LIMBS OR PUSH OVER
SHALLOW ROOTED BALLED TREES...PARTIALLY UNROOF BUILDINGS...AND 
DESTROY FARM BUILDINGS AND OTHER STRUCTURES.

LAT...LON 4116 8750 4078 8751 4078 8718 4098 8697
      4125 8710
$$

PIETRYCHA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 6:49 PM CDT, 4 hours 10 minutes earlier.

Area forecast discussion, Aug 3, 6:49 PM CDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
649 PM CDT TUE AUG 3 2004

.DISCUSSION...
FCST ISSUANCE HOVERED AROUND THE FIRST THREE PERIODS. MAIN
CHANGES FROM PREVIOUS FCST WERE TO 1) PUSH BACK THE TIMING OF
TSRA TO THIS EVENING WESTERN ZONES THEN BECOMING LIKELY CWA WIDE
AFTER MIDNIGHT AND 2) INCREASE TSRA POPS TO LIKELY FOR TOMORROW
AND 3) TWEEK TOMORROWS HIGH TEMPS...LOWER NORTH.

CURRENT EASTWARD MOVING MCS IN SRN MN IS CONTINUING ITS UPSCALE
DEVELOPMENT AND EXPANDING INTO NCNRTL IA AHEAD OF AN AMPLIFYING
S/WV TROUGH. THE MCS IS EXPECTED TO MOVE INTO THE CWA LATER THIS
EVENING. HAIL AND WINDS WILL BE THE CONCERN. WE WILL LIKELY
BE UPDATING THE ZONES EARLY THIS EVENING TO REFINE TSRA TIMING
FOR TONIGHT. LARGE CONCERN AS TO HOW THE MCS WILL PLAY INTO
TOMORROWS SVR CHANCES AND TEMPS. THINK THE SRN IN AND SE IL
ZONES STAND THE BEST CHANCE OF SVR TOMORROW AS THE SFC BAROCLINIC
ZONE AND CLOUD DEBRIS FROM TONIGHTS MCS SHOULD INHIBIT SVR
CHANCES ELSEWHERE ON WEDNESDAY. MAIN THREATS WILL BE WIND AND
HAIL TOMORROW GIVEN THE VERTICAL SHEAR AND MOISTURE PROFILES.
VERY LARGE HAIL AND TOR THREATS APPEAR TO RESIDE SOUTH AND WELL
EAST OF THE CWA TOMORROW AFTERNOON ASSOCIATED WITH A SQUALL/MCS.
THE ACTIVITY SHOULD END WEST TO EAST BY LATE TOMORROW AFTERNOON
AS THE SFC LOW AND MID-LVL LOW PULL AWAY INTO MI/IN. HOWEVER
MAINTAIN LOW CHANCE EVENING POPS DUE TO POSSIBLE DEFORMATION
PRECIP.

LEFT EXTENDED PERIODS ALONE AS IN GOOD AGREEMENT WITH ISC AND NWP
TRENDS.

&&

.AVIATION...

COMPLEX AND DIFFICULT FORECAST NEXT 18 HRS AS SFC LOW DEEPENS ACROSS
MIDWEST OVERNIGHT INTO WEDNESDAY MORNING. LINE OF SVR STORMS EXTENDS
FROM SOUTHWEST WI INTO EASTERN IA. THIS LINE OF STORMS WILL CONTINUE
TO MOVE EAST SOUTHEAST AND IS EXPECTED TO MAINTAIN CURRENT
INTENSITY. HOWEVER...THE MOST INTENSE PORTION OF THE LINE MAY SAG
SOUTHEAST INTO CENTRAL IL WHERE BEST INSTABILITY AXIS REMAINS. IN
ADDITION TO BEST INSTABILITY...LAKE BREEZE CURRENTLY MOVING WEST
ACROSS NORTHERN IL COULD ENHANCE STORM DEVELOPMENT OR MAY HELP TO
FURTHER STABILIZE ATMOSPHERE. EVEN IF MOST INTENSE STORMS DO SLIDE
SOUTH OF THE TERMINALS...STILL EXPECT AT LEAST A BROKEN LINE OF TS
TO MOVE ACROSS NORTHERN IL THIS EVENING REACHING RFD AROUND 02Z...
DPA 03Z-04Z AND ORD/MDW 04Z-06Z.

BEHIND THIS LINE OF TS EXPECT A 2-4 HR PERIOD OF QUIET WEATHER
BEFORE SFC LOW APPROACHES. LOCATION OF SFC LOW...WHEN IT DEEPENS AND
LOCATION OF STATIONARY FRONT...WILL SIGNIFICANTLY IMPACT FORECAST
AFTER 06Z. HAVE OPTED TO TAKE SFC LOW ALONG I-80 CORRIDOR WHICH
WOULD LEAVE TERMINALS ON THE NORTH SIDE OF THE LOW RESULTING IN
LOWERING CIGS...LIGHT RAIN WITH SOME EMBEDDED TS AND HAVE TRENDED
TAFS THIS DIRECTION...TAKING CIGS TO IFR BETWEEN 08Z-10Z. AS SFC LOW
PULLS EAST MID/LATE WED MORNING...CIGS IMPROVE TO MVFR BUT SFC WINDS
INCREASE TO WITH GUSTS TO 25KTS LIKELY BY LATE MORNING. FORECAST HAS
MANY VARIABLES AND WILL LIKELY NEED REFINEMENT AS THE NIGHT WEARS
ON.

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LK MI...NONE.
Hazardous weather outlook, Aug 3, 8:25 PM CDT, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHICAGO IL
825 PM CDT TUE AUG 3 2004

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019
-041100-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
825 PM CDT TUE AUG 3 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE ENTIRE OUTLOOK AREA
UNTIL 100 AM CDT TONIGHT. SEVERE STORMS WILL SPREAD EAST ACROSS
NORTHERN ILLINOIS AND NORTHWEST INDIANA OVERNIGHT WITH DAMAGING
WINDS AND FLOOD POTENTIALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL LIKELY BE OCCURRING ACROSS PORTIONS OF THE
OUTLOOK AREA WEDNESDAY MORNING...CONTINUING INTO THE AFTERNOON.
THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BE
SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS. AT
THIS TIME...IT APPEARS THAT AREAS MOST LIKELY TO SEE SEVERE WEATHER
WOULD BE SOUTH OF INTERSTATE 80...AND EAST OF INTERSTATE 55.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED UNTIL 100 AM CDT TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

LMZ740>746-766-041100-
WINTHROP HARBOR TO WILMETTE HARBOR-WILMETTE HARBOR TO NORTHERLY
ISLAND-NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-MICHIGAN CITY TO
NEW BUFFALO-LAKE MICHIGAN-
825 PM CDT TUE AUG 3 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR SOUTHERN LAKE MICHIGAN
UNTIL 100 AM CDT TONIGHT. SEVERE STORMS WILL MOVE FROM EAST TO WEST
OVERNIGHT AND MAY CONTAIN STRONG DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY. THERE IS A SLIGHT RISK
THAT SOME STORMS MAY BE SEVERE...WITH DAMAGING WINDS AND HAIL THE
MAIN THREATS. SMALL CRAFT ADVISORY CONDITIONS ARE LIKELY TO DEVELOP
WEDNESDAY AND CONTINUE INTO FRIDAY...AS WINDS SHIFT TO THE NORTH AT
15 TO 25 KNOTS AND PRODUCE WAVES IN EXCESS OF 4 FEET AT THE SOUTH
END OF THE LAKE.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

In the hours before

Local storm report, Aug 3, 10:24 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1024 PM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1015 PM     FLOOD            WHEATON                 41.86N 88.11W
08/03/2004                   DUPAGE             IL   EMERGENCY MNGR

            6 TO 8 INCHES OF WATER COVERING PRESIDENT AND GENEVA
            ROADS.

1017 PM     NON-TSTM WND GST DOWNERS GROVE           41.80N 88.02W
08/03/2004  60 MPH           DUPAGE             IL   AMATEUR RADIO

            MEASURED GUST TO 60 MPH.

&&
Local storm report, Aug 3, 10:28 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE CHICAGO IL
1028 PM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1017 PM     TSTM WND GST     DOWNERS GROVE           41.80N 88.02W
08/03/2004  60 MPH           DUPAGE             IL   AMATEUR RADIO

            MEASURED GUST TO 60 MPH.

&&
Local storm report, Aug 3, 10:32 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1032 PM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0933 PM     FLOOD            4 S BELVIDERE           42.19N 88.85W
08/03/2004                   BOONE              IL   EMERGENCY MNGR

            ROADS COVERED BY WATER.

0935 PM     TSTM WND GST     SYCAMORE                41.98N 88.70W
08/03/2004  60 MPH           DE KALB            IL   TRAINED SPOTTER

1023 PM     TSTM WND DMG     CREST HILL              41.57N 88.11W
08/03/2004                   WILL               IL   AMATEUR RADIO

            10 INCH DIAMETER TREES DOWN.

&&
Local storm report, Aug 3, 10:41 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1041 PM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TSTM WND DMG     ROCKFORD                42.27N 89.06W
08/03/2004                   WINNEBAGO          IL   LAW ENFORCEMENT

            POWER LINES AND SMALL TREES DOWN ON NORTHWEST SIDE.

1000 PM     FLOOD            ROCKFORD                42.27N 89.06W
08/03/2004                   WINNEBAGO          IL   AWOS

            2.44 INCHES OF RAIN MEASURED AT ROCKFORD AIRPORT BETWEEN
            9 PM AND 10 PM.

&&
Local storm report, Aug 3, 10:47 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1047 PM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1010 PM     TSTM WND DMG     PLAINFIELD              41.62N 88.20W
08/03/2004                   WILL               IL   TRAINED SPOTTER

            LARGE TREE LIMBS DOWN ALONG ROUTE 30 AND ROUTE 59.

1010 PM     TSTM WND DMG     LOMBARD                 41.87N 88.01W
08/03/2004                   DUPAGE             IL   TRAINED SPOTTER

            LARGE TREE LIMBS DOWN.

1015 PM     TSTM WND DMG     JOLIET                  41.53N 88.12W
08/03/2004                   WILL               IL   PUBLIC

            LARGE TREE LIMBS SNAPPED AND BLOWN DOWN.

&&
Local storm report, Aug 3, 10:54 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1054 PM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1006 PM     TSTM WND DMG     MORRIS                  41.37N 88.43W
08/03/2004                   GRUNDY             IL   TRAINED SPOTTER

            LARGE TREE LIMBS DOWN.

&&

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 10:45 PM CDTSevere Thunderstorm WarningLOTLake, Porter90 min
Aug 4, 3:25 AM CDTSevere Thunderstorm WarningLOTJasper, Newton50 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.